Minnesota, 2016

Hail in Minnesota, May 30, 2016

May 30, 2016 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail at Balaton in Lyon County in southwest Minnesota during the evening of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail at Balaton in Lyon County in southwest Minnesota during the evening of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 4:29 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, May 30, 4:29 PM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
529 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM CDT Mon May 30 2016

Awaiting development in our forecast area this afternoon, and
monitoring two areas for possible development. First would be in
northwest Iowa, where some elevated showers or storms could work
northward through far eastern Nebraska and far western Iowa. Main
concern for this area would be brief gusty winds due to a deep dry
sub-cloud layer, though with fairly weak winds throughout the
profile, most likely winds would remain sub-severe.

Main focus will be with storms now developing in central South
Dakota and north central Nebraska. High-res CAMs have been fairly
consistent showing this activity continuing to expand in coverage
through the late afternoon/evening as upper wave moves out of the
Northern Rockies. Initially expect to be looking at discrete cells
capable of strong wind gusts and moderate hail, most likely reaching
western portions of Brule/Gregory counties after 6 pm. This activity
should then develop into more of a linear cluster of cells as it
pushes east across southeast South Dakota. As the storms work into
area of weaker shear, expect hail threat will begin to diminish.
However, soundings still showing dry mid levels which could result
in continued strong wind threat as the storms approach I-29 after
9-10 pm.

Most of the storms should exit southwest Minnesota/northwest Iowa
prior to 12Z Tuesday. However, boundary does slow a bit late tonight
into tomorrow morning, with lingering instability in areas southeast
of Highway 60 into the afternoon. Will hang onto some chance pops in
these areas through the morning, gradually decreasing through the
afternoon as boundary washes out and deeper dry air takes over in
mixy westerly flow.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM CDT Mon May 30 2016

Zonal flow is expected to prevail through the first half of the
extended leading to near normal temperatures and a few instances for
the threat of thunderstorms.  Tuesday night upper low scoots by to
the north resulting in a few clouds across the highway 14 corridor,
but otherwise expect ok radiative conditions.  Northwesterly winds
developing along with the cold air advection will result in winds
hanging around 10 mph much of the night keeping the atmosphere quasi-
mixed.

Breezy northwest winds are expected to develop on Wednesday. Expect
a fairly healthy cumulus deck to develop across the area, with a
small amount of instability across southwest Minnesota. Did not
include mention of pops however with dry subcloud layer...limited
instability and lack of trigger beyond diurnal heating.

Better radiative conditions expected Wednesday night across the
forecast area and have trended towards the cooler guidance values.

Thursday is somewhat tricky as models suggest convective potential
across the south. Steep lapse rates in the 750-700 mb layer suggests
the potential of some isolated elevated convection developing along
the Missouri River Valley.  How far east and how widespread it is
still questionable though as there is little in the way of forcing
beyond mid level warm air/theta-e advection. Given it is
questionable, have left pops out for now, but afternoon looks
conditional if we can destabilize enough.  Again, suffering from a
lack of a strong trigger so kept afternoon pops to slight chance
mention for now.

A much strong mid level wave drops southeast across the upper
Midwest on Friday. Models are debating on how strong this feature
is.  The ECMWF is weaker with the wave, and keep it mainly across
central Minnesota, while the GFS is stronger and brings the southern
portion of the wave across southwest Minnesota.  Left chance pops
for this fattier, but will likely have to refine once trajectory
becomes more clear.

Thereafter...upper ridge across the western US begins to build into
the region leading to generally dry and seasonal temperatures next
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 526 PM CDT Mon May 30 2016

Showers and thunderstorms are expected to track across the area
overnight. MVFR conditions will exist in any heavier activity,
with gusts in thunderstorms in excess of 35 kts. Any activity will
be moving out of the area around 12z on Tuesday.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, May 30, 7:56 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT MON MAY 30 2016

SDZ038-039-050-052>054-057>060-063-064-010200-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
856 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL SLIDE ACROSS THE AREA THROUGH THE
EVENING. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO 60 MPH AND
HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 11 PM CDT.

IAZ001-012-MNZ071-097-098-NEZ013-014-SDZ040-055-056-061-062-
065>071-010200-
LYON IA-SIOUX-LINCOLN MN-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-
LAKE-MOODY-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
856 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE EAST DURING THE
LATE EVENING. AN ISOLATED STORM WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. THESE STORMS
WILL GRADUALLY WEAKEN AS THEY PUSH EAST OF HIGHWAY 75 IN MINNESOTA
AND IOWA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 2 AM CDT.

IAZ002-003-013-014-020>022-031-032-MNZ072-080-081-089-090-010200-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
856 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE LATE
EVENING WITH BRIEF WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL.

A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE EAST
DURING THE LATE NIGHT HOURS. THESE STORMS ARE EXPECTED TO BE
WEAKENING AS THEY MOVE EAST OF HIGHWAY 75 AFTER MIDNIGHT
TONIGHT...HOWEVER SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE DURING THE EARLY MORNING HOURS TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 30, 8:39 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
05/30/2016  E0.75 INCH       LYON               IA   TRAINED SPOTTER

&&

AF
Local storm report, May 30, 9:22 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             4 S MITCHELL            43.67N 98.03W
05/30/2016  E0.75 INCH       DAVISON            SD   EMERGENCY MNGR

&&

AF
Local storm report, May 30, 9:34 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             2 N FEDORA              44.03N 97.79W
05/30/2016  E0.75 INCH       MINER              SD   TRAINED SPOTTER

&&

AF

The radar

The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
May 30, 9:46 PM CST
Where
Lyon County, Palaton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.230, -95.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638173.